Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

June 30, 2020Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2020, 7:59 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 7:59 PM CDT (00:59 UTC)
Expired
Jun 30, 2020, 8:26 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 6:04 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KFGF 010059
SVRFGF
NDC005-027-010145-
/O.NEW.KFGF.SV.W.0113.200701T0059Z-200701T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
759 PM CDT Tue Jun 30 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Central Eddy County in northeastern North Dakota...

* Until 845 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located over Brantford, or
  33 miles south of Devils Lake, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Rockford, Sheyenne, Oberon, Tokio and Brantford. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4796 9925 4797 9878 4795 9879 4797 9877
      4797 9870 4759 9879 4759 9920
TIME...MOT...LOC 0059Z 178DEG 28KT 4764 9895 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
209 
WWUS53 KFGF 010126
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
826 PM CDT Tue Jun 30 2020

NDC005-027-010136-
/O.CAN.KFGF.SV.W.0113.000000T0000Z-200701T0145Z/
Benson ND-Eddy ND-
826 PM CDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
CENTRAL EDDY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4796 9925 4797 9878 4795 9879 4797 9877
      4797 9870 4759 9879 4759 9920
TIME...MOT...LOC 0125Z 178DEG 28KT 4785 9896 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:12 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 30, 7:12 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
712 PM CDT Tue Jun 30 2020

.UPDATE...
Issued at 707 PM CDT Tue Jun 30 2020

Sfc low was northeast of Bismarck and a wavy warm front was
located east to near Grand Forks and into northern MN. T-storms
have been firing near the warm front since 3 pm and moving north.
Overall heavy rainers due to very moist airmass with PWATs near 2
inches. Some training in spots, esp earlier in western Benson
county where over 4 inches of rain has fallen.

Question will be storm intensity along cold front which will swing
northeast thru E ND the next several hours. Some low level shear
noted along the boundary with storms near Steele ND, but overall
thinking that line of storms will be mostly sub severe and will
continue to see t-storms feed north with heavy rain the main
threat.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM CDT Tue Jun 30 2020

Thunderstorm chances and strength continue to be the main
challenges for the period.

Upper trough continues to spin over the Northern Rockies, with
one vort max lifting through western ND and another rounding the
base of the trough and moving through WY. The southern shortwave
will lift northeastward into the Plains tonight as the upper
trough gets a negative tilt. This should finally push the
convective activity that has only been clipping our northwestern
counties further eastward into the CWA as the weak cold front
moves east. The big question will be how strong storms will be as
they move into our area. With dew points in the low and even mid
70s, there is plenty of moisture to work with and ML CAPE values
are near or over 3000 J/kg across most of the western and central
CWA. Deep layer bulk shear so far has not been as impressive over
our area, fairly minimal with the 35 to 40 kts staying to our
west. The best shear is expected to move eastward tonight as the
frontal boundary kicks out, although the overlap between good
instability and good shear will remain fairly narrow. Think that
this will be enough for a complex of thunderstorms to move across
eastern ND later this evening, eventually arriving in western MN
and weakening towards morning.

Most everything tomorrow, from highs to additional convection,
will depend on how tonight plays out. The main synoptic forcing
will be the shortwave moving across the region to the northeast,
along with the frontal boundary that will be stalling then washing
out throughout the day on Wednesday. Continued to keep fairly high
POPs as showers will linger into the morning, and some
redevelopment will be possible over our far eastern counties by
afternoon. At this point it seems like the best instability will
be to our east, but will continue to keep an eye on how things
evolve. Frontal boundary will be washing out and temps and dew
points will be only slightly lower than they are today. Kept highs
in the low to mid 80s with cloud cover however. We should be
between systems Wednesday night and conditions should pretty quiet
with lows in the 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 257 PM CDT Tue Jun 30 2020

Little change in the extended from previous runs. The upper ridge
remains in place and will continue a pattern of warmer temperatures
across the region. High temperatures throughout stay mainly in the
upper 80s and low 90s...with dew point readings in the 60s to around
70. This will keep heat indices in the mid 90s in portions of the
area every afternoon. Otherwise...a few embedded disturbances are
expected to propagate through the flow...which will help trigger
isolated showers and storms through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 707 PM CDT Tue Jun 30 2020

Thru 06z in E ND, GFK and DVL majority IFR and MVFR cigs/vsbys in
rain/thunderstorms. Fargo will see t-storm chances increase by
04z-06z, same as TVF. Bemidji VFR/MVFR cigs with southeast wind,
but chc of precip is lower and mainly late tonight/Wed AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jun 30, 3:30 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
330 PM CDT Tue Jun 30 2020

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-010845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible late tonight, but widespread severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-010845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
330 PM CDT Tue Jun 30 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible tonight, mainly
across the Devils Lake region. Hail up to ping pong ball size, 60
mph wind gusts, and heavy rain would be the main threat from these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances continue throughout this period,
along with afternoon peaks of heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Jun 30, 5:01 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
501 PM CDT Tue Jun 30 2020

NDZ027-302245-
Grand Forks ND-
501 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS COUNTY
UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Northwood, or 19 miles southwest of Grand Forks, moving
northwest at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Northwood around 505 PM CDT.
  Kempton around 525 PM CDT.
  Arvilla around 535 PM CDT.
  Turtle River State Park around 540 PM CDT.
  Larimore around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4776 9721 4767 9755 4793 9784 4807 9747
TIME...MOT...LOC 2201Z 146DEG 16KT 4777 9743

Lynch
Special weather statement, Jun 30, 5:04 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
504 PM CDT Tue Jun 30 2020

NDZ014-015-302245-
Benson ND-Ramsey ND-
504 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENSON AND SOUTHWESTERN
RAMSEY COUNTIES UNTIL 545 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grahams Island State Park, or 13 miles west of Devils Lake, moving
northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Minnewaukan, Penn, Churchs Ferry, Grahams Island State Park and
Lakewood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4808 9891 4794 9919 4805 9934 4824 9920
      4834 9920
TIME...MOT...LOC 2204Z 146DEG 16KT 4806 9915

Lynch
Special weather statement, Jun 30, 5:35 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
535 PM CDT Tue Jun 30 2020

NDZ006-014-015-302315-
Benson ND-Towner ND-Ramsey ND-
535 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BENSON...
SOUTHWESTERN TOWNER AND WEST CENTRAL RAMSEY COUNTIES UNTIL 615 PM
CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Churchs Ferry, or 20 miles northwest of Devils Lake, moving northwest
at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Leeds, Brinsmade, Churchs Ferry and Maza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9949 4842 9950 4853 9928 4821 9909
      4814 9934 4837 9954
TIME...MOT...LOC 2235Z 156DEG 23KT 4825 9926

Lynch
Special weather statement, Jun 30, 6:27 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
627 PM CDT Tue Jun 30 2020

NDZ006-007-015-010015-
Towner ND-Ramsey ND-Cavalier ND-
627 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...WESTERN
CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 715 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near
Starkweather, or 26 miles north of Devils Lake, moving northeast at
40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Langdon, Munich, Starkweather, Hampden, Webster, Clyde and Alsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4827 9887 4854 9928 4900 9872 4870 9824
TIME...MOT...LOC 2326Z 216DEG 34KT 4849 9896

Lynch
Special weather statement, Jun 30, 7:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
704 PM CDT Tue Jun 30 2020

NDZ016-027-010045-
Eastern Walsh County ND-Grand Forks ND-
704 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 745 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ardoch, or 19 miles northwest of Grand Forks, moving north at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Minto, Gilby, Forest River, Warsaw, Ardoch, Voss and Johnstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern North Dakota.

LAT...LON 4838 9714 4837 9714 4836 9716 4835 9713
      4834 9712 4833 9714 4832 9712 4831 9714
      4831 9713 4803 9723 4806 9749 4840 9746
TIME...MOT...LOC 0004Z 189DEG 25KT 4813 9735

Lynch
Local storm report, Jun 30, 7:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     12 S ESMOND             47.86N 99.76W
06/30/2020  E60.00 MPH       Benson             ND   PUBLIC

            PUBLIC REPORT OF ESTIMATED 60 MPH WINDS WITH PEA SIZED
            HAIL AND 4.20 INCHES OF RAINFALL.

&&

CJONES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:04 PM CDTSpecial Weather StatementFGFGrand Forks41 min
Jun 30, 7:27 PM CDTAreal Flood AdvisoryFGFGrand Forks18 hr
Jun 30, 8:20 PM CDTSpecial Weather StatementFGFGriggs40 min
Jun 30, 8:23 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson, Steele52 min
Jun 30, 8:34 PM CDTSpecial Weather StatementFGFBarnes56 min
Jun 30, 8:45 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele30 min
Jun 30, 9:01 PM CDTSpecial Weather StatementFGFNelson59 min
Jun 30, 9:04 PM CDTAreal Flood AdvisoryFGFBenson, Ramsey, Towner16 hr
Jun 30, 9:10 PM CDTSevere Thunderstorm WarningFGFBarnes, Grand Forks, Griggs, Nelson, Steele50 min
Jun 30, 9:15 PM CDTTornado WarningFGFGriggs, Steele30 min
Jun 30, 9:32 PM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele58 min
Jun 30, 9:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Eddy, Griggs, Nelson, Steele50 min
Jun 30, 9:52 PM CDTTornado WarningFGFGriggs, Nelson, Steele23 min
Jun 30, 10:03 PM CDTAreal Flood AdvisoryFGFGriggs15 hr
Jun 30, 10:05 PM CDTSpecial Weather StatementFGFCavalier, Grand Forks, Pembina, Walsh55 min
Jun 30, 10:19 PM CDTSpecial Weather StatementFGFGrand Forks, Steele, Traill56 min
Jun 30, 10:30 PM CDTSpecial Weather StatementFGFBarnes60 min
Jun 30, 10:59 PM CDTSpecial Weather StatementFGFPembina61 min
Jul 1, 12:21 AM CDTFlash Flood WarningFGFGrand Forks, Traill, Walsh6 hr
Jul 1, 7:03 AM CDTAreal Flood WarningFGFGrand Forks63 hr
Jul 1, 7:25 AM CDTAreal Flood WarningFGFBenson, Ramsey28 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.